K-theoretic obstructions to bounded t-structures

  • Benjamin AntieauEmail author
  • David Gepner
  • Jeremiah Heller


Schlichting conjectured that the negative K-groups of small abelian categories vanish and proved this for noetherian abelian categories and for all abelian categories in degree \(-1\). The main results of this paper are that \(\mathrm {K}_{-1}(E)\) vanishes when E is a small stable \(\infty \)-category with a bounded t-structure and that \(\mathrm {K}_{-n}(E)\) vanishes for all \(n\geqslant 1\) when additionally the heart of E is noetherian. It follows that Barwick’s theorem of the heart holds for nonconnective K-theory spectra when the heart is noetherian. We give several applications, to non-existence results for bounded t-structures and stability conditions, to possible K-theoretic obstructions to the existence of the motivic t-structure, and to vanishing results for the negative K-groups of a large class of dg algebras and ring spectra.

Mathematics Subject Classification

Primary: 16E45 18E30 19D35 Secondary: 16P40 18E10 55P43 



BA and JH thank the Hausdorff Institute for Mathematics in Bonn and DG thanks the Max Planck Institute for Mathematics: these were our hosts during the summer of 2015, when this project was conceived. BA thanks Akhil Mathew for several conversations that summer at HIM, especially about bounded t-structures for compact modules over cochain algebras. BA thanks John Calabrese, Denis-Charles Cisinski, Michael Gröchenig, Jacob Lurie, Matthew Morrow, Marco Schlichting, Jesse Wolfson, and Matthew Woolf for conversations and emails about material related to this paper. DG thanks Andrew Blumberg and Markus Spitzweck for conversations about material related to this paper. Both BA and DG would especially like to thank Benjamin Hennion for explaining Tate objects and the subtleties behind excisive squares. We all are very grateful for detailed, helpful comments from an anonymous referee. We also thank the UIC Visitors’ Fund, Purdue University, UIUC, and Lars Hesselholt for supporting collaborative visits in 2016.


  1. 1.
    Abramovich, D., Polishchuk, A.: Sheaves of t-structures and valuative criteria for stable complexes. J. Reine Angew. Math. 590, 89–130 (2006)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Antieau, B., Gepner, D.: Brauer groups and étale cohomology in derived algebraic geometry. Geom. Topol. 18(2), 1149–1244 (2014)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Balmer, P., Schlichting, M.: Idempotent completion of triangulated categories. J. Algebra 236(2), 819–834 (2001)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Barwick, C.: On exact \(\infty \)-categories and the Theorem of the Heart. Compos. Math. 151(11), 2160–2186 (2015)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Barwick, C.: On the algebraic K-theory of higher categories. J. Topol. 9(1), 245–347 (2016)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Barwick, C., Lawson, T.: Regularity of structured ring spectra and localization in K-theory. ArXiv e-prints arXiv:1402.6038 (2014)
  7. 7.
    Bass, H.: Some problems in “classical” algebraic K-theory, Algebraic K-theory, II: “Classical” algebraic K-theory and connections with arithmetic. In: Proceedings of the Conference Held at the Seattle Research Center of Battelle Memorial Institute, Seattle, Washington, 1972. Lecture Notes in Mathematics, vol. 342, pp. 3–73. Springer, Berlin (1973)Google Scholar
  8. 8.
    Bayer, A., Macrì, E., Toda, Y.: Bridgeland stability conditions on threefolds I: Bogomolov–Gieseker type inequalities. J. Algebr. Geom. 23(1), 117–163 (2014)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Beĭlinson, A.A., Bernstein, J., Deligne, P.: Faisceaux pervers. Analysis and topology on singular spaces, I (Luminy, 1981), Astérisque, vol. 100, pp. 5–171. Soc. Math. France, Paris (1982)Google Scholar
  10. 10.
    Blumberg, A.J., Gepner, D., Tabuada, G.: A universal characterization of higher algebraic K-theory. Geom. Topol. 17(2), 733–838 (2013)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Blumberg, A.J., Gepner, D., Tabuada, G.: K-theory of endomorphisms via noncommutative motives. Trans. Am. Math. Soc. 368(2), 1435–1465 (2016)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Blumberg, A.J., Mandell, M.A.: The localization sequence for the algebraic K-theory of topological K-theory. Acta Math. 200(2), 155–179 (2008)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Braunling, O., Groechenig, M., Wolfson, J.: Tate objects in exact categories. Mosc. Math. J. 16(3), 433–504 (2016). (With an appendix by Jan Šťovíček and Jan Trlifaj) MathSciNetzbMATHGoogle Scholar
  14. 14.
    Bridgeland, T.: Stability conditions on triangulated categories. Ann. Math. (2) 166(2), 317–345 (2007)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Buchweitz, R.-O.: Maximal Cohen-Macaulay modules and Tate-cohomology over Gorenstein rings. (1986). Accessed 20 Dec 2018
  16. 16.
    Curtis, C.W., Reiner, I.: Representation Theory of Finite Groups and Associative Algebras. Pure and Applied Mathematics, vol. XI. Interscience Publishers, New York (1962)zbMATHGoogle Scholar
  17. 17.
    Dwyer, W.G., Greenlees, J.P.C., Iyengar, S.: Duality in algebra and topology. Adv. Math. 200(2), 357–402 (2006)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Farrell, F.T., Jones, L.E.: The lower algebraic K-theory of virtually infinite cyclic groups. K-Theory 9(1), 13–30 (1995)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Glaz, S.: Commutative Coherent Rings. Lecture Notes in Mathematics, vol. 1371. Springer, Berlin (1989)zbMATHGoogle Scholar
  20. 20.
    Happel, D.: On the derived category of a finite-dimensional algebra. Comment. Math. Helv. 62(3), 339–389 (1987)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Heller, A.: The loop-space functor in homological algebra. Trans. Am. Math. Soc. 96, 382–394 (1960)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Hennion, B.: Tate objects in stable (\(\infty, 1\))-categories. Homol. Homotopy Appl. 19(2), 373–395 (2017)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Hennion, B., Porta, M., Vezzosi, G.: Formal glueing for non-linear flags. ArXiv e-prints arXiv:1607.04503 (2016)
  24. 24.
    Hovey, M.: Model Categories. Mathematical Surveys and Monographs, vol. 63. American Mathematical Society, Providence (1999)Google Scholar
  25. 25.
    Huybrechts, D.: Fourier-Mukai Transforms in Algebraic Geometry. Oxford Mathematical Monographs. Oxford University Press, Oxford (2006)zbMATHGoogle Scholar
  26. 26.
    Kahn, B.: Algebraic K-Theory, Algebraic Cycles and Arithmetic Geometry. Handbook of K-Theory, vol. 1, 2, pp. 351–428. Springer, Berlin (2005)zbMATHGoogle Scholar
  27. 27.
    Keller, B., Nicolás, P.: Weight structures and simple dg modules for positive dg algebras. Int. Math. Res. Not. IMRN 5, 1028–1078 (2013)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Krause, H.: Deriving Auslander’s formula. Doc. Math. 20, 669–688 (2015)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Lück, W., Reich, H.: The Baum-Connes and the Farrell-Jones Conjectures in K- and L-Theory. Handbook of K-Theory, vol. 1, 2, pp. 703–842. Springer, Berlin (2005)zbMATHGoogle Scholar
  30. 30.
    Lurie, J.: Higher Topos Theory. Annals of Mathematics Studies, vol. 170. Princeton University Press, Princeton (2009)zbMATHGoogle Scholar
  31. 31.
    Lurie, J.: Higher algebra 2012. Version dated 10 Mar 2016
  32. 32.
    Lurie, J.: Spectral algebraic geometry. Version dated 13 Oct 2016
  33. 33.
    Mathew, A.: The Galois group of a stable homotopy theory. Adv. Math. 291, 403–541 (2016)MathSciNetzbMATHGoogle Scholar
  34. 34.
    McConnell, J.C., Robson, J.C.: Noncommutative Noetherian Rings (Revised edition). Graduate Studies in Mathematics, vol. 30. American Mathematical Society, Providence (2001). (With the cooperation of L. W. Small) Google Scholar
  35. 35.
    Quillen, D.: Higher algebraic K-theory I. Algebraic K-theory I: higher K-theories. In: Proceedings of the Conference Held at the Seattle Research Center of Battelle Memorial Institute, Seattle, Washington, 1972). Lecture Notes in Mathematics, vol. 341, pp. 85–147. Springer, Berlin (1973)Google Scholar
  36. 36.
    Renault, G.: Sur les anneaux de groupes. C. R. Acad. Sci. Paris Sér. A-B 273, A84–A87 (1971)MathSciNetzbMATHGoogle Scholar
  37. 37.
    Saito, S.: On Previdi’s delooping conjecture for K-theory. Algebra Number Theory 9(1), 1–11 (2015)MathSciNetzbMATHGoogle Scholar
  38. 38.
    Schlichting, M.: A note on K-theory and triangulated categories. Invent. Math. 150(1), 111–116 (2002)MathSciNetzbMATHGoogle Scholar
  39. 39.
    Schlichting, M.: Negative K-theory of derived categories. Math. Z. 253(1), 97–134 (2006)MathSciNetzbMATHGoogle Scholar
  40. 40.
    Sosnilo, V.: Theorem of the heart in negative K-theory for weight structures. ArXiv e-prints arXiv:1705.07995 (2017)
  41. 41.
    Swan, R.G.: Algebraic K-Theory. Lecture Notes in Mathematics, vol. 76. Springer, Berlin (1968)Google Scholar
  42. 42.
    Thomason, R.W.: The classification of triangulated subcategories. Compos. Math. 105(1), 1–27 (1997)MathSciNetzbMATHGoogle Scholar
  43. 43.
    Thomason, R.W., Trobaugh, T.: Higher algebraic K-theory of schemes and of derived categories. The Grothendieck Festschrift, vol. III. Progress in Mathematics, vol. 88, pp. 247–435. Birkhäuser Boston, Boston (1990)Google Scholar
  44. 44.
    Toën, B., Vezzosi, G.: A remark on K-theory and S-categories. Topology 43(4), 765–791 (2004)MathSciNetzbMATHGoogle Scholar
  45. 45.
    Verdier, J.-L.: Des catégories dérivées des catégories abéliennes, Astérisque 239 (1996), pp. xii+253 (1997) (With a preface by Luc Illusie; Edited and with a note by Georges Maltsiniotis)Google Scholar
  46. 46.
    Voevodsky, V.: A nilpotence theorem for cycles algebraically equivalent to zero. Int. Math. Res. Not. 4, 187–198 (1995)MathSciNetzbMATHGoogle Scholar
  47. 47.
    Voevodsky, V.: Triangulated categories of motives over a field: cycles, transfers, and motivic homology theories. In: Annals of Mathematics Studies, vol. 143, pp. 188–238. Princeton University Press, Princeton (2000)Google Scholar
  48. 48.
    Waldhausen, F.: Algebraic K-theory of generalized free products: I, II. Ann. Math. (2) 108(1), 135–204 (1978)MathSciNetzbMATHGoogle Scholar
  49. 49.
    Weibel, C.A.: Negative K-theory of varieties with isolated singularities. In: Proceedings of the Luminy Conference on Algebraic K-Theory (Luminy, 1983), pp. 331–342 (1984)Google Scholar
  50. 50.
    Weibel, C.A.: The K-Book. Graduate Studies in Mathematics, vol. 145. American Mathematical Society, Providence (2013). (An introduction to algebraic K-theory) Google Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  • Benjamin Antieau
    • 1
    Email author
  • David Gepner
    • 2
  • Jeremiah Heller
    • 3
  1. 1.Department of Mathematics, Statistics, and Computer ScienceUniversity of Illinois at ChicagoChicagoUSA
  2. 2.School of Mathematics and StatisticsThe University of MelbourneParkvilleAustralia
  3. 3.Department of MathematicsUniversity of Illinois at Urbana-ChampaignUrbanaUSA

Personalised recommendations